Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 20, 2018, 2:11 PM MDT for Doña Ana County, Sierra County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2018, 2:11 PM MDT (20:11 UTC)
- Expired
- Aug 20, 2018, 3:00 PM MDT
- In force
- 49 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Doña Ana County, NM, Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 51 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 2192 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
147
WUUS54 KEPZ 202011
SVREPZ
NMC013-051-202100-
/O.NEW.KEPZ.SV.W.0049.180820T2011Z-180820T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
211 PM MDT MON AUG 20 2018
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
East central Sierra County in north central New Mexico...
Northern Dona Ana County in south central New Mexico...
* Until 300 PM MDT.
* At 211 PM MDT, a severe thunderstorm was located 16 miles northwest
of Northrup Landing, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
east central Sierra and northern Dona Ana Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3317 10680 3318 10662 3297 10642 3289 10668
TIME...MOT...LOC 2011Z 339DEG 3KT 3308 10665
HAIL...1.00IN
WIND...60MPH
$$
TRIPOLI1 follow-up statement
679
WWUS54 KEPZ 202040
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
240 PM MDT MON AUG 20 2018
NMC013-051-202100-
/O.CON.KEPZ.SV.W.0049.000000T0000Z-180820T2100Z/
Sierra NM-Dona Ana NM-
240 PM MDT MON AUG 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EAST CENTRAL SIERRA AND NORTHERN DONA ANA COUNTIES...
At 239 PM MDT, a severe thunderstorm was located 15 miles northwest
of Northrup Landing, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Sierra and northern Dona Ana Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3317 10680 3318 10662 3297 10642 3289 10668
TIME...MOT...LOC 2039Z 339DEG 3KT 3306 10664
HAIL...1.00IN
WIND...60MPH
$$
TRIPOLIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:43 AM MDT, 10 hours 28 minutes earlier.
Area forecast discussion, Aug 20, 3:43 AM MDT, 10 hours 28 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 343 AM MDT Mon Aug 20 2018 .SYNOPSIS... A weak cold front will move across New Mexico and west Texas this morning with slightly cooler but more moist air moving into the region. This will result in a few showers and thunderstorms across the Borderland today and tonight. High pressure aloft will produce seasonably warm mostly dry weather Tuesday through Wednesday with most of the thunderstorm activity occurring around mountain locations. Showers and thunderstorms will spread into the lower elevations beginning on Thursday as moist unstable air flows back into the area. && .DISCUSSION... A weak cold front is moving westward across southern New Mexico and west Texas early this morning and should reach the Arizona border by noon. Behind the front east to southeast winds will advect slightly cooler but also a more moist unstable air mass into the region. Thus by late afternoon the precipitable water will be mostly from 1 to 1.2 inches while surface dewpoints above 50 F support MUCAPE's around 1000 J/kg. Surface heating and upslope flow will initiate convection mainly around mountain areas in the early afternoon with further heating plus outflows causing some storms to spread into the lowlands late this afternoon and this evening. Locally heavy rains will be the primary weather hazard given the available moisture plus the slow storm movement due to weak flow aloft. However CAPE and DCAPE values also suggest a potential for small hail and stronger downbursts. By Tuesday morning upper high center will be located over central New Mexico with this feature drifting slowly east into central Texas by Wednesday. Associated subsidence will stabilize air mass with circulation around the high also steering deeper moisture to the south away from the CWA and into Arizona. Consequently expect seasonably warm mostly dry weather lower elevations Tuesday and Wednesday with storm coverage mainly around the higher mountains. By Thursday combination of surface and upper high to the east over central Texas plus desert heat low west of the divide will generate deep southeasterly flow across the CWA with moisture transport from the south. By Friday afternoon the precipitable water will be from 1.2 to 1.5 inches most areas while surface dewpoints exceed 50. Air mass should become more unstable with CAPE's again around 1000 J/kg. Models also suggest possible embedded waves in the flow entering the CWA from the south. Overall pattern therefore favors an increase in convection later periods. && .AVIATION...valid 20/12-21/12z. A few areas of MVFR or IFR ceilings and visibility in showers and thunderstorms mostly from 20z-06z. Otherwise VFR conditions with skies SCT-BKN060-100. Surface winds around 10-20KT except for gusts up to 45KT near thunderstorms. && .FIRE WEATHER... A weak cold front will move across New Mexico and west Texas this morning with slightly cooler but more moist air moving into the region. This will result in a few showers and thunderstorms across the Borderland today and tonight. High pressure aloft will produce seasonably warm mostly dry weather Tuesday through Wednesday with most of the thunderstorm activity occurring around mountain locations. Showers and thunderstorms will spread into the lower elevations beginning on Thursday as moist unstable air flows back into the area. && .PRELIMINARY POINT TEMPS/POPS... El Paso 96 75 96 74 / 20 20 0 0 Sierra Blanca 91 68 92 69 / 20 20 0 0 Las Cruces 94 70 94 69 / 10 20 0 0 Alamogordo 92 68 93 69 / 20 20 10 0 Cloudcroft 68 50 71 53 / 50 30 40 10 Truth or Consequences 94 70 93 69 / 10 20 0 0 Silver City 89 59 87 62 / 20 40 30 10 Deming 95 68 94 69 / 0 20 0 0 Lordsburg 95 68 95 69 / 0 20 10 0 West El Paso Metro 94 74 94 73 / 10 20 0 0 Dell City 93 68 97 70 / 10 20 0 0 Fort Hancock 96 72 96 72 / 20 20 0 0 Loma Linda 89 68 91 68 / 20 20 0 0 Fabens 96 69 95 71 / 10 20 0 0 Santa Teresa 95 73 94 73 / 10 20 0 0 White Sands HQ 93 69 94 70 / 20 30 0 0 Jornada Range 94 67 94 69 / 20 30 0 0 Hatch 96 68 95 69 / 10 20 0 0 Columbus 96 71 95 71 / 0 20 0 0 Orogrande 92 71 94 71 / 10 20 0 0 Mayhill 76 56 80 57 / 40 40 30 10 Mescalero 79 56 80 58 / 40 30 40 10 Timberon 78 54 80 58 / 50 30 30 10 Winston 86 55 86 58 / 20 30 20 10 Hillsboro 92 65 91 65 / 10 30 10 0 Spaceport 93 67 92 68 / 10 20 0 0 Lake Roberts 87 52 84 57 / 30 40 30 20 Hurley 90 62 88 64 / 10 30 20 10 Cliff 94 57 92 64 / 10 30 30 10 Mule Creek 94 59 90 65 / 10 30 20 20 Faywood 90 65 89 65 / 20 40 10 0 Animas 95 68 96 68 / 0 20 10 10 Hachita 96 68 95 68 / 0 20 0 0 Antelope Wells 91 65 92 66 / 10 20 0 0 Cloverdale 88 64 91 64 / 30 20 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash
Hazardous weather outlook, Aug 20, 11:11 AM MDT, 3 hours before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1111 AM MDT Mon Aug 20 2018 NMZ401>406-408-414>416-211715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Eastern Black Range Foothills- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- 1111 AM MDT Mon Aug 20 2018 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest New Mexico. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms through late evening. Heavy rainfall and local flash flooding are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered thunderstorms each afternoon and evening. Main threat again will be heavy rainfall and local flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NMZ407-409>413-417-TXZ418>424-211715- Southwest Desert/Mimbres Basin-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1111 AM MDT Mon Aug 20 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms, mainly this evening. Heavy rainfall and local flash flooding are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated thunderstorms, mainly in the evenings. Main threat again will be heavy rainfall and local flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
In the hours before
Special weather statement, Aug 20, 1:36 PM MDT, 35 minutes before
Special Weather Statement National Weather Service El Paso TX 136 PM MDT MON AUG 20 2018 NMZ402-408-202015- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM- 136 PM MDT MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND WEST CENTRAL SIERRA COUNTIES UNTIL 215 PM MDT... At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Emory Pass, or 16 miles northeast of San Lorenzo, moving south southeast at 10 mph. Dime size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Iron Creek Campground, Emory Pass, Kingston and Portions of the Aldo Leopold Wilderness. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3307 10796 3315 10782 3292 10762 3283 10789 TIME...MOT...LOC 1936Z 332DEG 9KT 3302 10782 TRIPOLI
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:36 PM MDT | Special Weather Statement | EPZ | 39 min | |
| Aug 20, 2:47 PM MDT | Special Weather Statement | EPZ | Grant | 43 min |
| Aug 20, 3:08 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Aug 20, 3:29 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 46 min |
| Aug 20, 3:47 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Aug 20, 3:52 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Sierra | 38 min |
| Aug 20, 4:35 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 40 min |
| Aug 20, 4:41 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Aug 20, 4:53 PM MDT | Special Weather Statement | EPZ | Luna | 52 min |
| Aug 20, 4:56 PM MDT | Special Weather Statement | EPZ | Hidalgo | 49 min |
| Aug 20, 5:09 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 51 min |
| Aug 20, 5:25 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 3 hr |
| Aug 20, 5:36 PM MDT | Areal Flood Advisory | EPZ | Luna, Sierra | 3 hr |
| Aug 20, 5:47 PM MDT | Special Weather Statement | EPZ | Doña Ana | 43 min |
| Aug 20, 5:59 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.